Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 117, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 2003, 6:50 PM EDT for Dillon County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 18, 2003, 7:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Dillon County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704
WUUS52 KILM 182250
SVRILM
SCC033-182345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
650 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 745 PM EDT
* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
SOUTHWEST OF OAK GROVE...TO ABOUT 5 MILES NORTHEAST OF
FLORENCE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK GROVE AROUND 700 PM
LATTA AROUND 715 PM
FLOYDALE AROUND 720 PM
DILLON AROUND 725 PM
LITTLE ROCK AROUND 725 PM
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3434 7962 3428 7956 3431 7944 3432 7931
3437 7918 3454 7943
$$
SRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:40 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 2:40 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT FRI JUL 18 2003 MODELS IN SURPRISINGLY GOOD AGREEMENT WITH SPECIFICS OF THE FORECAST BOTH SHORT AND LONG TERM. IN THE SHORT TERM...AN UPPER DISTURBANCE WILL APPROACH FROM THE WEST SATURDAY MORNING BRINGING SHOWERS/TSTMS EARLIER IN THE DAY THAN NORMALLY EXPECTED THIS TIME OF YEAR. COVERAGE SHOULD BE DECENT GIVEN AMOUNT OF LOW LEVEL MOISTURE AND SOME DYNAMICS ALOFT. CORFIDI VECTORS INDICATE A FAIRLY RAPID STORM MOTION OF 260/30 WHICH WILL LIMIT THE HEAVY RAIN THREAT. AS THE VORT MOVES OFFSHORE DURING THE AFTERNOON...POPS WILL TAPER OFF FROM WEST TO EAST WITH CLEARING SKIES FORECAST. WITH NVA AND DRY NW FLOW ALOFT SAT NIGHT AND SUNDAY...POPS WILL BE HELD TO ONLY 20 PERCENT. FULL LATITUDE TROF GETS CARVED OUT ACROSS THE EASTERN U.S. DURING THE EXTENDED WITH GOOD CHANCES OF CONVECTION TUE-THU. MODELS ARE ACTUALLY ATTEMPTING TO DRIVE A FRONT ALL THE WAY THROUGH THE CAROLINAS THURSDAY. CLIMO SAYS THIS IS TOUGH TO DO THIS TIME OF YEAR...BUT GIVEN PROGGED STRENGTH OF THE SYSTEM WILL CONTINUE TO INDICATE FROPA WITH DRYING CONDITIONS FRI. MARINE: BERMUDA HIGH EXPECTED TO DOMINATE COASTAL WATERS NEXT FEW DAYS. META IMPLYING ROUND OF SHWRS/CNVTN EARLY SAT WHICH MAY AFFECT CW AND META/ETA TRYING TO BRING BACK DOOR FRONT ACROSS NRN PORTIONS OF WATERS EARLY SAT BUT FEATURE SHORTLIVED AND NOT CONVINCED IT WILL IMPACT AREA. EXPECT SW FLOW TO DOMINATE AT LEAST UNTIL THU WHEN NEXT FRONT IS FORECAST TO APPROACH AREA. NOT MUCH ADJUSTMENT NEEDED TO SEAS WHICH I EXPECT TO BE GENERALLY LESS THAN 3 FT UNTIL LATE IN THE WEEK WHEN PG INCREASES WITH APPROACHING FRONT. PRELIM NUMBERS... ILM 74 88 73 90 / 30 50 40 20 FLO 72 89 71 91 / 30 50 20 20 CRE 73 86 73 87 / 30 50 40 20 LBT 72 88 70 90 / 30 50 20 20 .ILM... .NC...NONE. .SC...NONE. PUBLIC...TRA MARINE...RWA
Hazardous weather outlook, Jul 18, 5:10 AM EDT, 13 hours 40 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 510 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT... MAINLY DURING THE AFTERNOON AND EVENING. THE STORMS WHICH FORM WILL MOVE SLOWLY AND WILL DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. MONITOR SHORT TERM FORECASTS AND FLOOD STATEMENTS OR WARNINGS FOR THE LATEST INFORMATION. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG BOTH THE EAST AND SOUTH FACING BEACHES TODAY. A SOUTHEAST SWELL WILL HELP GENERATE RIP CURRENTS...PARTICULARLY ON BEACHES WHICH FACE TOWARD THE SOUTHEAST. ADDITIONAL INFORMATION IS CONTAINED IN A MARINE WEATHER STATEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RAN
In the hours before
Special weather statement, Jul 18, 4:51 PM EDT, 1 hour 59 minutes before
NCZ099-182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 451 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN COLUMBUS COUNTY... A STRONG THUNDERSTORM OVER NORTHEASTERN COLUMBUS COUNTY NEAR THE TOWN OF BOLTON ON HIGWAY 74 76 WILL SLOWLY DRIFT NORTHEAST BETWEEN 450 PM AND 515 PM...DROPPING TORRENTIAL RAINFALL AND PRODUCING SMALL HAIL AND WIND GUSTS OVER 40 MPH. TRAVELERS ON HIGHWAY 74 76 BETWEEN BOLTON AND DELCO SHOULD DRIVE SLOWLY AND WATCH FOR STANDING WATER IN POOR DRAINAGE AREAS. HEAVY RAINFALL WILL REDUCE VISIBILITY TO ONLY A FEW HUNDRED FEET...SO DRIVE SLOWLY AND ALLOW FOR EXTRA DISTANCE BETWEEN VEHICLES. TRA
Special weather statement, Jul 18, 5:20 PM EDT, 1 hour 30 minutes before
SCZ017-023-032-039-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 520 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 630 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING FROM HARTSVILLE TO TIMMONSVILLE AND KINGSTREE. THESE THUNDERSTORMS WERE MOVING EAST AND NORTHEAST AT 15 MPH AND WILL AFFECT MUCH OF DARLINGTON...MARLBORO...FLORENCE AND WILLIAMSBURG COUNTIES THROUGH 630 PM EDT. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO THREE INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
Local storm report, Jul 18, 5:26 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0526 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 5 ESE COUNCIL NC 0.75 IN HAIL
07/18/03 BLADEN REPORT FROM WACCAMAW
INDIAN TRIBAL CENTER
TRASpecial weather statement, Jul 18, 6:29 PM EDT, 21 minutes before
SCZ017-023-024-032-033-039-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 629 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 730 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM EDT...THESE STORMS WILL AFFECT MUCH AREAS IN AND AROUND BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND KINGSTREE. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO TWO INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
Special weather statement, Jul 18, 6:29 PM EDT, 21 minutes before
SCZ017-023-024-032-033-039-182330- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE WILMINGTON NC 629 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION THROUGH 730 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM EDT...THESE STORMS WILL AFFECT AREAS IN AND AROUND BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND KINGSTREE. THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL. THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE TO TWO INCHES PER HOUR. STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY BECOME STRANDED. THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. PFAFF
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:41 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 49 min |
| Jul 18, 6:49 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.